Alert archive / Nevada / Special Weather Statements in 2021

Special Weather Statement, NWS Reno, NV

July 12, 2021Lyon County, Mineral County, Nevada; Alpine County, Mono County, California

NWS Reno, NV issued this special weather statement at Jul 12, 2021, 1:47 PM PDT for Lyon County, Mineral County, Nevada; Alpine County, Mono County, California. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2021, 1:47 PM PDT (20:47 UTC)
Expired
Jul 12, 2021, 3:15 PM PDT
In force
88 min
Issued by
NWS Reno, NV

Counties Alpine County, CA, Mono County, CA, Lyon County, NV, Mineral County, NV

The radar

The Reno radar (KRGX), 185 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4063 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

268 
WWUS85 KREV 122047
SPSREV

Special Weather Statement
National Weather Service Reno NV
147 PM PDT Mon Jul 12 2021
 
CAZ072-073-NVZ001-003-004-122215-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
147 PM PDT Mon Jul 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR MONO...ALPINE...SOUTH CENTRAL
CHURCHILL...MINERAL...DOUGLAS AND SOUTHERN LYON COUNTIES UNTIL 315 PM
PDT...

At 142 PM PDT, Doppler radar was tracking a few strong thunderstorms 
over the southern Sierra Front into western Nevada west of 
highway US95 this afternoon. Storms are moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms. 
Stronger storm cell outflows are capable of areas of blowing dust 
reducing visibility.

Locations impacted include...
Mammoth Lakes, Bodie, Chalfant, Crowley Lake, Sonora Pass, Benton,
June Lake, Bridgeport, Lee Vining, Twin Lakes, Toms Place, Mono Lake,
Coleville, Topaz Lake, Hawthorne, Yerington, Wellington, Tioga Pass,
Smith and Oasis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio 
stations and available television stations for additional 
information and possible warnings from the National Weather Service.

&&

LAT...LON 3748 11885 3759 11903 3774 11913 3773 11926
      3779 11920 3788 11920 3795 11932 3804 11931
      3820 11963 3835 11963 3845 11968 3862 11988
      3908 11944 3908 11790 3901 11818 3892 11819
      3847 11770 3789 11837 3789 11842 3747 11783
TIME...MOT...LOC 2042Z 237DEG 20KT 3815 11810 

$$

AY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 12, 1:36 PM PDT, 11 minutes earlier.

Area forecast discussion, Jul 12, 1:36 PM PDT, 11 minutes before
Area Forecast Discussion
National Weather Service Reno NV
136 PM PDT Mon Jul 12 2021

.SYNOPSIS...

Excessive heat conditions continue for the region through Tuesday,
with a cooling trend to near normal by midweek. Isolated
thunderstorms mainly south of Highway 50 are expected to diminish
into the evening. Smoke from the Beckwourth Complex fire will
continue to impact portions of extreme eastern California and
western Nevada with periods of degraded air quality and reduced
visibility.

&&

.SHORT TERM...Tonight through Thursday evening...

* Still hot through Tuesday.

* Isolated to scattered thunderstorms will continue this evening
  mainly south of Highway 50. Tomorrow will be much less active
  mainly over Mono/Mineral County.

* Daily fire weather concerns persist. Limited periods of critical
  conditions are possible each afternoon through this forecast
  period.

High pressure is expected to continue to dominate the weather
pattern through mid week. Deterministic and CAMs still favor a
general weakening of the overall high pressure pattern across the
region as successive embedded short waves continue to sag further
south and chip away at its western and northern edges each
day. This will translate into cool temperatures region wide for
the time being as the broader area of subsiding air finally gets
pushed further south and east into southern NV and the desert
southwest.

Heat: As embedded waves continue to chip away at the omnipresent
area of high pressure over the Great Basin, a slight cooling trend
will follow, bringing temperatures into a more seasonal to
slightly above average range through the remainder of the week.
This includes overnight temperatures which should cool more
efficiently as the influence of the upper ridge retreats further
east and south from northern Nevada and northeastern California.
With lower overnight temperatures, daytime highs tomorrow through
Thursday should trend marginally cooler as well. Although
temperatures cool a few degrees by Wednesday, afternoon highs will
stay above seasonal averages with most western Nevada valleys
still approaching highs into the low 100s. Not much cooling
relatively speaking but it’s a good start.

Thunderstorms: Fewer thunderstorms are expected tomorrow
afternoon as less mid-level moisture and CAPE will be available
and confined mostly to the Mono-Mineral County convergence zone.
Therefore most storms will be isolated in nature and located
mostly south of Highway 50 in those areas where sufficient
moisture and instability remain. As with most storms this summer
season, expect gusty outflows to 40 mph and occasional cloud-to-
ground lightning. Drier air continues to move east and south into
into the region through Thursday with afternoon storm chances
dropping below 10%.

Winds and Fire Concerns: With the dry fuel conditions, single
digit RH, and breezy winds, higher fire weather concerns should
continue into the evening. Marginal, more intermittent critical
conditions will return tomorrow and Wednesday afternoons as the
zephyr along with a slight tightening of the pressure gradient
occurs with lower pressure moving into the Canadian Plains.

Smoke and Haze: Smoke and haze will remain in the forecast for
most of the region as long as fires remain active. Smoke was added
to the Reno Metro this morning due to the proximity of the Garson
Fire located just west of Reno. Air quality will likely be
somewhat degraded during the early morning hours as winds decouple
from the surface with low-level terrain driven flows dispersing
more smoke into populated areas. Air quality issues will persist
until mixing increases in the afternoon. Predictability remains
lower since levels of air quality due to smoke depend directly on
fire activity. Locations north of Intestate 80 are more certain
since the Beckwourth Complex remains very active and will likely
result in significant degradation of air quality for the next
24-48 hours across the region. -Chris/Amanda

.LONG TERM...Friday through early next week...

The long term period will start with somewhat cooler temperatures as
compared to the most recent record breaking heat seen across the
region. Ensemble simulations project by mid-week the anomalous
higher pressure that marked the stronger upper high and accompanying
ridging will recede more southeast into the Four-Corners region.
Although it will continue to exert its influence over the southwest
deserts, the ever present upper ridge will finally give way to the
constant bombardment from upper short waves sagging further south
and injecting cooler air into its western and northern quadrants.
This will translate into cool temperatures region wide for the time
being as the broader area of subsiding air finally gets pushed
further south and east into southern NV and the desert southwest.

A broad long wave trough pattern that has remained in reserve mostly
offshore over the eastern PAC will also begin to edge slowly into
the western US the latter half of the week. This increase a
southwest upper flow over the western NV that lasts through the
weekend. This will also ensure that the drier conditions continue,
coupled with the afternoon Zephyr breezes will enable a
continuation of elevated fire weather concerns into the weekend.

Thunderstorm activity should ebb a bit into the weekend as the drier-
stable southwest upper flow increases overhead. The southward
receding monsoonal moisture plume will further decrease the risk of
any storms but that may not stop an errant isolated storm from
popping up over the southern area of the Sierra Front. Ensemble
cluster guidance more or less carries along the above stated
notion into this weekend. By early next week the strong upper high
that has anchored itself over the Southwest Desert/Four-Corners
region will once again strengthen and expand westward into Nevada.
Uncertainty abounds as simulations show a resurgence of
increasing temperatures. But the currently available simulations
also show the return of the upper high increasing a southerly
mid-level upper flow that could draw additional monsoonal
moisture more west and north deeper into the western NV and the
Great Basin region in general. Increased moisture over the region
could also increases the risk of more hybrid thunderstorms and
clouds which may also dampen the hottest temps. Successive model
runs are needed in order to bring a more clearer image of upcoming
weather going into next week.
-Amanda

&&

.AVIATION...

* Hot near-record temperatures today and Tuesday will intensify
  density altitude values, which could be an impact for certain
  aircraft types during peak heating in the afternoons.

* Breezy afternoon winds expected today and Tuesday for most
  airfields. Mainly W/SW with gusts ~25 knots or so. Plan for
  choppy rides as hot temps drive thermal development during the
  afternoons. Smoke plumes from ongoing fires will produce MVFR-
  IFR conditions east and northeast of the region.

* A few t-storms are possible today for the Eastern Sierra (KMMH)
  and across parts of central NV (KHTH, KNFL). Probabilities are
  running about 20-30% with primary concerns from high-based
  storms being strong outflow winds above 40 knots and areas of
  MVFR-IFR blowing dust.

-Chris/Edan

&&

.FIRE WEATHER...
Main concerns for today and tomorrow will be the near-critical fire
weather conditions due to breezy winds, dry conditions, and high
Haines (hot/unstable conditions).

The next couple of days will be pretty close to 'hitting' critical
fire weather conditions, especially north of Interstate 80. For now,
the winds don't appear to span a large enough area and also won't
last for too long. The winds will likely be more of an enhanced
zephyr wind the next couple of afternoons and evenings. Unfortunately,
any breezes paired with the hot/unstable and dry conditions will
promote fire growth and result in ongoing fires burning very
actively through the evening. We will continue to headline these
concerns unless the conditions warrant an update or the
simulations start trending to stronger winds. These concerns are
headlined in the FWF, the fire partner briefings, and spot weather
forecasts.

Winds will be more typical zephyr speeds with gusts around 30 mph
for Wednesday. Later in the week and into the weekend, a trough
sets up off the coast as high pressure strengthens across the
4-corners region. Plan for increasing SW flow aloft, which could
allow for some enhanced winds again by later this week. The
difference for the latter half of the week will be some extremely
dry air across the Sierra and western Nevada. Mid slopes and
ridges will experience extremely poor overnight recoveries from
Wednesday through Thurdsay, due to this dry air slot. Extreme dry
air along with a return of more breezy winds will bear watching
for critical fire weather concerns.

-Edan

&&

.REV Watches/Warnings/Advisories...
NV...Excessive Heat Warning until 9 PM PDT Tuesday NVZ001-003>005.

CA...Excessive Heat Warning until 9 PM PDT Tuesday CAZ070-071.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 12, 1:47 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
147 PM PDT Mon Jul 12 2021

CAZ072-073-NVZ001-003-004-122215-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
147 PM PDT Mon Jul 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR MONO...ALPINE...SOUTH CENTRAL
CHURCHILL...MINERAL...DOUGLAS AND SOUTHERN LYON COUNTIES UNTIL 315 PM
PDT...

At 142 PM PDT, Doppler radar was tracking a few strong thunderstorms
over the southern Sierra Front into western Nevada west of
highway US95 this afternoon. Storms are moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.
Stronger storm cell outflows are capable of areas of blowing dust
reducing visibility.

Locations impacted include...
Mammoth Lakes, Bodie, Chalfant, Crowley Lake, Sonora Pass, Benton,
June Lake, Bridgeport, Lee Vining, Twin Lakes, Toms Place, Mono Lake,
Coleville, Topaz Lake, Hawthorne, Yerington, Wellington, Tioga Pass,
Smith and Oasis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3748 11885 3759 11903 3774 11913 3773 11926
      3779 11920 3788 11920 3795 11932 3804 11931
      3820 11963 3835 11963 3845 11968 3862 11988
      3908 11944 3908 11790 3901 11818 3892 11819
      3847 11770 3789 11837 3789 11842 3747 11783
TIME...MOT...LOC 2042Z 237DEG 20KT 3815 11810

AY

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:15 PM PDTSpecial Weather StatementREVChurchill90 min

Nearby

Special Weather Statements in Nevada, 2021Special Weather Statements in California, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.